Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Apr 7, 2015, 2:25 PM PDT for 5 counties in California. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2015, 2:25 PM PDT (21:25 UTC)
- Expired
- Apr 7, 2015, 3:30 PM PDT
- In force
- 65 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties El Dorado County, CA, Placer County, CA, Sacramento County, CA, Sutter County, CA, Yolo County, CA
The radar
The Sacramento radar (KDAX), 42 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 2:25 PM PDT | FUNNEL CLOUD | 3 S Florin, CA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
934 WUUS56 KSTO 072125 SVRSTO CAC017-061-067-101-113-072230- /O.NEW.KSTO.SV.W.0004.150407T2125Z-150407T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 225 PM PDT TUE APR 7 2015 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EL DORADO COUNTY... SOUTHWESTERN PLACER COUNTY... NORTHERN SACRAMENTO COUNTY... EXTREME SOUTHEASTERN SUTTER COUNTY... EXTREME EAST CENTRAL YOLO COUNTY... * UNTIL 330 PM PDT * AT 222 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR SACRAMENTO...AND MOVING NORTHEAST AT 20 MPH. MULTIPLE FUNNEL CLOUDS HAVE BEEN REPORTED ALONG THIS LINE...INCLUDING IN THE POCKET AREA...ARDEN ARCADE...AND SOUTH SACRAMENTO. A BRIEF TORNADO TOUCHDOWN IS POSSIBLE. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSEMONT BY 235 PM PDT... RANCHO CORDOVA...CARMICHAEL AND MATHER AFB BY 245 PM PDT... FAIR OAKS AND CITRUS HEIGHTS BY 255 PM PDT... NATOMAS AND ORANGEVALE BY 305 PM PDT... FOLSOM BY 310 PM PDT... EL DORADO HILLS BY 320 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION. && LAT...LON 3896 12121 3855 12094 3834 12147 3874 12158 TIME...MOT...LOC 2123Z 243DEG 19KT 3854 12143 $$ DANG
2 follow-up statements
388 WWUS56 KSTO 072157 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 257 PM PDT TUE APR 7 2015 CAC101-113-072205- /O.CAN.KSTO.SV.W.0004.000000T0000Z-150407T2230Z/ YOLO CA-SUTTER CA- 257 PM PDT TUE APR 7 2015 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN SUTTER AND EXTREME EAST CENTRAL YOLO COUNTIES IS CANCELLED... THE THUNDERSTORM HAS MOVED EAST...OUT OF THE AREA. LAT...LON 3840 12134 3880 12147 3896 12121 3855 12094 TIME...MOT...LOC 2155Z 243DEG 19KT 3862 12124 $$ CAC017-061-067-072230- /O.CON.KSTO.SV.W.0004.000000T0000Z-150407T2230Z/ EL DORADO CA-PLACER CA-SACRAMENTO CA- 257 PM PDT TUE APR 7 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR NORTHEASTERN SACRAMENTO...SOUTHWESTERN PLACER AND SOUTHWESTERN EL DORADO COUNTIES... AT 254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS LINE OF STORMS WAS LOCATED NEAR ANTELOPE SOUTH TO WILTON...MOVING EAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING FUNNEL CLOUDS...AND MAY PRODUCE A BRIEF TORNADO TOUCHDOWN. THE SEVERE THUNDERSTORM WILL BE NEAR... NATOMAS AND ORANGEVALE BY 305 PM PDT... FOLSOM BY 310 PM PDT... FOLSOM AND 7 MILES SOUTHEAST OF GRANITE BAY BY 315 PM PDT... EL DORADO HILLS AND CLARKSVILLE BY 320 PM PDT... CLARKSVILLE BY 325 PM PDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION. && LAT...LON 3840 12134 3880 12147 3896 12121 3855 12094 TIME...MOT...LOC 2155Z 243DEG 19KT 3862 12124 $$ DANG
878 WWUS56 KSTO 072223 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 323 PM PDT TUE APR 7 2015 CAC017-061-067-072232- /O.EXP.KSTO.SV.W.0004.000000T0000Z-150407T2230Z/ EL DORADO CA-PLACER CA-SACRAMENTO CA- 323 PM PDT TUE APR 7 2015 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SACRAMENTO... SOUTHWESTERN PLACER AND SOUTHWESTERN EL DORADO COUNTIES WILL EXPIRE AT 330 PM PDT... THIS LINE OF THUNDERSTORMS HAS WEAKENED AND THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. THIS STORM IS STILL CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL...AND PONDING OF WATER ON AREA ROADWAYS. A BRIEF FUNNEL CLOUD CANNOT BE RULED OUT. MOTORISTS SHOULD SLOW DOWN AND EXERCISE CAUTION. LAT...LON 3840 12134 3880 12147 3896 12121 3855 12094 TIME...MOT...LOC 2222Z 243DEG 19KT 3868 12108 $$ DANG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:43 AM PDT, 2 hours 42 minutes earlier.
Area forecast discussion, Apr 7, 11:43 AM PDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 1143 AM PDT Tue Apr 7 2015 .Synopsis... Stronger and colder storm is spreading precipitation across the area today into tonight. This storm will bring significant snow down to around 3000 feet into this evening. Thunderstorms with some hail are possible in the Central Valley and Delta today. Lingering mountain showers Wednesday, otherwise dry and warmer for the latter part of the week. && .Update...Been an active morning as the cold front pushed through this morning and brought widespread rain to the valley. The front is stalling over the Sierra range and we're seeing quite a bit of snow in the mountains. Snow has been reported as low as 1500 feet this morning with some accumulations on the roadways. We'll see snow continue in the mountains through this evening. The winter storm warnings for 3500 feet and above are on track. Like mentioned above, there will be snow as low as 2500 feet through the evening, however, the heaviest accumulations are expected at and above 3500 ft. More convective showers will develop this afternoon and linger into the evening impacting the foothills. Motorists should be prepared for rapidly changing conditions when heading up the mountains. Some heavier showers will have the ability to drop up to 2 inches of snow in less than one hour. Seeing some clearing across the valley behind the front which is setting the stage for our thunderstorm development. Already have a few isolated thunderstorms popping in the valley. Expect thunderstorms to become more numerous and continue into the afternoon and evening, impacting outdoor recreation and evening commute. Those with outdoor plans this afternoon and evening need to keep and eye to the sky and have shelter available nearby. Remember, When Thunder Roars, Go Indoors! && .Previous Discussion...A cold upper low from the Gulf of Alaska is centered just west of the California/Oregon border. This will pivot inland across northern California today spreading precipitation and cool temperatures across the area. A frontal boundary with this system is moving across the area this morning. A band of moderate precipitation is moving in ahead the north south front. This has already brought rainfall amounts of around 0.5 to 0.80 inches over Lake County, with higher amounts along the coast. Rain is currently spreading through the Delta and the western side of the Central Valley. This band will push through the Valley this morning and spread into the northern Sierra. The heaviest snow in the Coastal Range and the southern Cascades is expected through mid morning. Snow over the Sierra should peak by mid-day/early afternoon, then continue through the afternoon and evening. Totals through midnight of around 7 to 15 inches possible...more over higher peaks. Lighter snow accumulations possible after midnight...with lingering snow showers over the Sierra on Wednesday. A Winter Storm Warning remains in effect for elevations above 3500 feet. Snow levels may briefly lower to just below 3000 feet in heavier convection showers. Showers and thunderstorms will develop behind the front this afternoon, across the Valley and Delta, and into the foothills. The best shear appears to be early this morning, though it may be adequate for some isolated severe storms to develop this afternoon. The main concern is hail, potentially hail covering the ground and making travel hazardous. Thunderstorm activity should decrease by early this evening. Rainfall amounts of around a half inch to an inch expected in the Valley and Delta, locally higher in thunderstorms. The mountains could see 1 to 2 inches of liquid equivalent, locally up to 3 inches in the Coastal Range and northern mountains of Shasta County. In addition to precipitation, breezy winds are expected today, gusting to around 25-35 mph in the Valley, locally stronger in thunderstorms. The mountains could see gusts to around 40 mph. By Wednesday the low is moving well to the east and most places will remain dry. There still may be some lingering showers in the mountains. Ridging will build over the interior on Thursday and Friday, with temperatures warming back up into the 70s for the Valley, 60s and lower 70s for the foothills and Delta. .Extended Discussion (Saturday through Tuesday) Dry weather will continue for the end of the weekend into the start of Saturday as high pressure ridge shifts off the east and flow becomes more zonal. As with past few runs, models still showing weak trough moving through the area on Saturday. Have continued with chance of precip, mainly across the coastal mountains and Shasta County. Precip amounts look light at this point and not overly widespread as moisture and best dynamics will be removed to the north. System should be quick hitting and moving out by Sunday. The rest of the area looks dry for Saturday with a few high clouds. High pressure then builds back in for Sunday into the start of next week with quiet weather. Temperatures will be near normal for Friday through the weekend, warming to above normal by Monday. CEO && .Aviation... Storm system will continue to move through the area today. Rain will move east across the Valley and into the mountains this morning through afternoon. Periods of MVFR conditions possible in heavier downpours with IFR/LIFR possible over the mountains in snow showers with lowered visibility. Wind gusts up to 25 kts possible again today in the valley as frontal band moves through. Also cannot rule out thunderstorm development in the valley between 19-03Z. Have covered with VCTS for now as coverage may be isolated. Precipitation will diminish in coverage tonight with a return to VFR conditions for Wednesday. && .STO Watches/Warnings/Advisories... winter storm warning until midnight pdt tonight above 3500 feet in the west slope northern sierra nevada...western plumas county/lassen park. winter storm warning until 6 pm pdt this evening above 3500 feet in the mountains southwestern shasta county to northern lake county...shasta lake area / northern shasta county. winter weather advisory until 8 pm pdt this evening burney basin / eastern shasta county. &&
In the hours before
Special weather statement, Apr 7, 12:07 PM PDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1207 PM PDT TUE APR 7 2015
CAZ018-019-072000-
CARQUINEZ STRAIT AND DELTA CA-NORTHERN SAN JOAQUIN VALLEY CA-
1207 PM PDT TUE APR 7 2015
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL SAN JOAQUIN COUNTY IN CENTRAL CALIFORNIA
UNTIL 100 PM PDT
AT 1204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WALNUT GROVE..MOVING EAST
AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. HAIL MAY
ACCUMULATE ON ROADWAYS AND CAUSE SLIPPERY CONDITIONS.
LOCATIONS IMPACTED INCLUDE...
WOODBRIDGE...
LINCOLN VILLAGE AND LODI...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3805 12160 3806 12160 3820 12149 3816 12123
3792 12134
TIME...MOT...LOC 1906Z 290DEG 10KT 3811 12148
DANGLocal storm report, Apr 7, 12:54 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1254 PM PDT TUE APR 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM HAIL 1 S LODI 38.10N 121.29W
04/07/2015 M0.25 INCH SAN JOAQUIN CA TRAINED SPOTTER
PEA SIZE HAIL
&&
JPOWELLLocal storm report, Apr 7, 1:00 PM PDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
100 PM PDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM SNOW WOODBRIDGE 38.16N 121.32W
04/07/2015 M1.0 INCH SAN JOAQUIN CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
FALLING IN WOODBRIDGE CA.
&&
NWS SACRAMENTO CA
IRIS SYSTEMLocal storm report, Apr 7, 1:38 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
138 PM PDT TUE APR 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM HAIL WOODBRIDGE 38.16N 121.32W
04/07/2015 E1.00 INCH SAN JOAQUIN CA TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED IN WOODBRIDGE.
&&
TDANGSpecial weather statement, Apr 7, 1:56 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 156 PM PDT TUE APR 7 2015 CAZ015-016-063-072200- CENTRAL SACRAMENTO VALLEY CA-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY CA-NORTHERN SACRAMENTO VALLEY CA- 156 PM PDT TUE APR 7 2015 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA NORTH CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA UNTIL 300 PM PDT AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR CHROME AND PASKENTA...THEY ARE NEARLY STATIONARY. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCAL ACCUMULATION OF HAIL AND RAIN COULD BE SIGNIFICANT SINCE THE STORMS ARE NOT MOVING MUCH. LOCATIONS IMPACTED INCLUDE... BLACK BUTTE DAM... BLACK BUTTE SUMMIT AND BLACK BUTTE LAKE... WEST OF INTERSTATE 5. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4007 12227 3966 12226 3963 12251 3999 12262 TIME...MOT...LOC 2053Z 229DEG 4KT 3971 12241 JBB
Local storm report, Apr 7, 2:08 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
208 PM PDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL IONE 38.36N 120.94W
04/07/2015 E0.25 INCH AMADOR CA PUBLIC
PEA SIZE HAIL COVERING THE GROUND ON HIGHWAY
104 HAIL DURATION 10 MINUTES.
&&
NWS SACRAMENTO CA
IRIS SYSTEMThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:48 AM PDT | Special Weather Statement | STO | Solano | 42 min |
| Apr 7, 12:07 PM PDT | Special Weather Statement | STO | San Joaquin | 53 min |
| Apr 7, 12:58 PM PDT | Severe Thunderstorm Warning | STO | Amador, Calaveras, Sacramento, San Joaquin | 58 min |
| Apr 7, 1:56 PM PDT | Special Weather Statement | STO | Glenn | 64 min |
| Apr 7, 2:00 PM PDT | Severe Thunderstorm Warning | STO | Placer, Sacramento, Sutter, Yolo | 26 min |
| Apr 7, 2:30 PM PDT | Severe Thunderstorm Warning | STO | Glenn, Tehama | 45 min |
| Apr 7, 2:41 PM PDT | Special Weather Statement | STO | Stanislaus | 64 min |
| Apr 7, 3:13 PM PDT | Tornado Warning | STO | Glenn | 22 min |
| Apr 7, 3:25 PM PDT | Special Weather Statement | STO | Amador | 50 min |
| Apr 7, 3:32 PM PDT | Special Weather Statement | STO | Yuba | 58 min |
| Apr 7, 3:33 PM PDT | Special Weather Statement | STO | Calaveras | 57 min |
| Apr 7, 3:54 PM PDT | Tornado Warning | STO | Butte | 49 min |
| Apr 7, 4:00 PM PDT | Tornado Warning | STO | Butte | 43 min |
| Apr 7, 4:29 PM PDT | Special Weather Statement | STO | Sacramento | 46 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.